Alert archive / South Dakota / Tornado Warnings in 2015

Tornado Warning 5, NWS Rapid City, SD

June 19, 2015Butte County, Lawrence County, South Dakota

NWS Rapid City, SD issued this tornado warning at Jun 19, 2015, 7:41 PM MDT for Butte County, Lawrence County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 2015, 7:41 PM MDT (01:41 UTC)
Expired
Jun 19, 2015, 8:10 PM MDT
In force
29 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.75 in

Counties Butte County, SD, Lawrence County, SD

The radar

The Rapid City radar (KUDX), 86 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 2:51 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 1.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2015-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1998 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2015-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1998 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1644 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 19, 4:58 PM MDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 19, 4:58 PM MDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
458 PM MDT FRI JUN 19 2015

.SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT
ISSUED AT 259 PM MDT FRI JUN 19 2015

REGION REMAINS UNDER NEARLY ZONAL UPPER FLOW...WITH A
WEAK SHORTWAVE MOVING THROUGH MT. SURFACE LOW/COLD FRONT CONTINUE TO
APPROACH THE DAKOTAS. SKIES ARE MOSTLY SUNNY...WITH TEMPERATURES
IN THE 70S TO LOWER 80S AND DEW POINTS IN THE 60S.

STILL LOOKING LIKE A GOOD CHANCE FOR SEVERE THUNDERSTORMS
TONIGHT...ESPECIALLY ACROSS THE NORTHERN HALF OF THE CWA WHERE
MLCAPE AROUND 3500 J/KG COMBINES WITH EXCELLENT SHEAR AND BEST UPPER
FORCING. 18Z SOUNDING SHOWS STRONG CAP...WHICH IS SUPPORTED BY
HARDLY ANY CUMULUS OVER THE HILLS. FORECAST SOUNDINGS INDICATE
THE CAP HOLDING ACROSS THE SOUTHERN HALF OF THE CWA...AND BREAKING
THIS EVENING ACROSS NORTHWESTERN SD...AND SO STILL EXPECT GREATEST
CHANCE OF SEVERE WEATHER ACROSS THE NORTH. LARGE HAIL IS POSSIBLE
TONIGHT...BUT THE GREATEST THREAT LOOKS TO BE DAMAGING WINDS AS
THE MCS BOWS OUT. LOW-LEVEL HELICITY INDICATES THAT TORNADOES MAY
BE POSSIBLE THIS EVENING AS WELL. MODELS ARE FAIRLY CONSISTENT
WITH THE STORMS MOVING OUT OF THE CWA BY ABOUT 06Z.

SATURDAY MORNING WILL BE DRY. FOLLOWING THE COLD FRONT...WINDS WILL
BE NORTHWESTERLY AND HIGHS WILL BE SLIGHTLY COOLER...IN THE MID 70S
TO MID 80S. 1000-2000 J/KG MLCAPE DEVELOP ACROSS SOUTHWEST SD/BLACK
HILLS/NORTHEAST WYOMING IN THE AFTERNOON. SHEAR AGAIN WILL BE 60+KTS
ACROSS THAT AREA...AND WITH A WEAK CAP...SOME STRONG TO SEVERE
STORMS MAY DEVELOP IN THE EVENING AND OVERNIGHT.

.LONG TERM...SUNDAY THROUGH FRIDAY
ISSUED AT 259 PM MDT FRI JUN 19 2015

DOMINATE PROGRESSIVE WESTERLY FLOW WILL PREVAIL IN THE
PERIOD WITH NEAR DAILY CHANCES FOR SHRA/TS AS SEVERAL SMALL SCALE
WAVES TRAVERSE THE AREA. AMPLE LL MOISTURE WILL SUPPORT CHANCE TO
HIGH CHANCE POPS NEARLY EVER DAY. THE  ONLY EXCEPTION MAY BE TOWARD
THE MIDDLE OF NEXT WEEK WHEN A MORE PRONOUNCED SHORTWAVE RIDGE IS
PROGGED IN THE ECMWF AND GFS. AMPLE LL MOISTURE WITH NO STRONG CP
INTRUSIONS WILL CONTINUE MOISTURE RECYCLING...SUPPORTING DECENT
INSTABILITY WITH ANY IMPULSE. TEMPS WILL REMAIN AROUND SEASONAL
NORMS...POTENTIALLY RUNNING ON THE COOL SIDE OF NORMAL GIVEN ONGOING
MOIST CONDITIONS. ATTM...NO STRONG SIGNALS OF ANY PATTERN CHANGES IN
THE PERIOD AS STRONG UPPER LEVEL TOUGHING REMAINS OVER THE NORTHERN
PAC. THE ECMWF/GFS CONTINUE TO HINT AT A POTENTIAL PATTERN CHANGE
TOWARD NEXT WEEKEND...BUILDING A SIG RIDGE OVER WESTERN NOAM.
HOWEVER...TOO MANY UNKNOWNS REMAIN WRT THE FLOW ESP IMPACTS FROM THE
ONGOING EL NINO AS TO WHETHER OR NOT LARGE SCALE RIDGING WILL
DEVELOP TO THE EXTENT THAT DETERMINISTIC RUNS PROGG.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING
ISSUED AT 457 PM MDT FRI JUN 19 2015

THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHEASTERN
WYOMING...WITH SEVERE STORMS APPROACHING NORTHWESTERN SD. THERE IS
THE POTENTIAL FOR WIDESPREAD SEVERE WEATHER/DAMAGING WINDS ACROSS
NORTHWESTERN/WEST CENTRAL/CENTRAL PARTS OF SD THROUGH THIS EVNG. VFR
CONDITIONS ARE EXPECTED EXCEPT IN VICINITY OF THE STORMS. TS WILL
QUICKLY PUSH EAST ACROSS THE AREA AND ARE EXPECTED TO BE OUT OF MOST
OF THE CWA BY MIDNIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...POJORLIE
LONG TERM...JC
AVIATION...POJORLIE
Hazardous weather outlook, Jun 19, 3:18 PM MDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
318 PM MDT FRI JUN 19 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-201315-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
318 PM MDT FRI JUN 19 2015

...TORNADO WATCH FROM THIS AFTERNOON THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS AN ENHANCED RISK FOR SEVERE THUNDERSTORMS ACROSS PARTS
OF NORTHEAST WYOMING AND MUCH OF WESTERN SOUTH DAKOTA...WITH A MODERATE
RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST SD INTO CENTRAL
SOUTH DAKOTA. LARGE HAIL...STRONG WIND GUSTS...AND HEAVY RAIN
WILL BE THE MAIN THREATS FROM SEVERE STORMS. TORNADIC THUNDERSTORMS
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FOR SATURDAY AND SUNDAY...ADDITIONAL WEATHER DISTURBANCES WILL
BRING CHANCES FOR THUNDERSTORMS FOR THE WEEKEND...WITH A FEW
STRONGER STORMS POSSIBLE...MAINLY DURING THE LATE AFTERNOON AND
EVENING HOURS.

DAILY CHANCES FOR THUNDERSTORMS CAN BE EXPECTED FOR MUCH OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 19, 6:02 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
602 PM MDT FRI JUN 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FUNNEL CLOUD     6 NNW ROZET             44.37N 105.23W
06/19/2015                   CAMPBELL           WY   TRAINED SPOTTER

&&

AWARD
Local storm report, Jun 19, 6:30 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
630 PM MDT FRI JUN 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             PINE HAVEN              44.35N 104.80W
06/19/2015  M1.00 INCH       CROOK              WY   TRAINED SPOTTER

&&

AWARD

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 6:15 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence60 min
Jun 19, 7:12 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence63 min
Jun 19, 7:34 PM MDTFlash Flood WarningUNRButte3 hr
Jun 19, 8:09 PM MDTSevere Thunderstorm WarningUNRButte, Meade66 min
Jun 19, 8:15 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence, Meade60 min
Jun 19, 8:30 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence60 min
Jun 19, 8:44 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence, Meade61 min
Jun 19, 8:49 PM MDTSevere Thunderstorm WarningUNRButte, Meade, Pennington56 min
Jun 19, 8:53 PM MDTTornado WarningUNRMeade37 min
Jun 19, 9:13 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence, Meade44 min
Jun 19, 9:26 PM MDTTornado Warning Tornado observedConsiderable damage threatUNRMeade, Pennington49 min
Jun 19, 9:31 PM MDTSevere Thunderstorm WarningUNRLawrence, Pennington59 min
Jun 19, 9:41 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson, Meade, Pennington64 min
Jun 19, 10:07 PM MDTSevere Thunderstorm WarningUNRCuster, Lawrence, Meade, Pennington53 min
Jun 19, 10:37 PM MDTSevere Thunderstorm WarningUNRHaakon, Ziebach37 min
Jun 19, 10:46 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson, Mellette, Pennington59 min
Jun 19, 11:04 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington41 min
Jun 19, 11:31 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson, Mellette, Pennington46 min
Jun 20, 12:36 AM MDTSevere Thunderstorm WarningUNRTripp54 min
Jun 20, 9:57 AM MDTRiver Flood WarningUNRHaakon, Ziebach44 hr
Jun 20, 1:49 PM MDTSpecial Weather StatementUNRPerkins26 min
Jun 20, 2:24 PM MDTSpecial Weather StatementUNRPerkins51 min
Jun 20, 2:36 PM MDTSpecial Weather StatementUNRLawrence39 min
Jun 20, 3:00 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade29 min
Jun 20, 3:21 PM MDTSpecial Weather StatementUNRZiebach24 min
Jun 20, 3:36 PM MDTSpecial Weather StatementUNRMeade24 min
Jun 20, 3:48 PM MDTSpecial Weather StatementUNRZiebach42 min
Jun 20, 4:04 PM MDTAreal Flood AdvisoryUNRLawrence, Meade3 hr
Jun 20, 4:08 PM MDTSevere Thunderstorm WarningUNRHaakon, Ziebach67 min
Jun 20, 4:19 PM MDTSpecial Weather StatementUNRMeade26 min
Jun 20, 4:50 PM MDTAreal Flood AdvisoryUNRMeade3 hr
Jun 20, 5:02 PM MDTSevere Thunderstorm WarningUNRMeade58 min
Jun 20, 5:38 PM MDTSevere Thunderstorm WarningUNRZiebach72 min
Jun 20, 5:40 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River65 min
Jun 20, 5:44 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson, Pennington61 min
Jun 20, 5:45 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence, Meade, Pennington60 min
Jun 19, 6:26 PM MDTSevere Thunderstorm WarningUNRCrook32 min
Jun 19, 7:16 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook74 min
Jun 19, 7:49 PM MDTTornado WarningUNRCrook26 min
Jun 19, 7:55 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook65 min
Jun 20, 4:12 PM MDTSpecial Weather StatementUNRWeston48 min
Jun 20, 4:21 PM MDTSevere Thunderstorm WarningUNRCampbell, Weston39 min
Jun 20, 4:58 PM MDTSevere Thunderstorm WarningUNRWeston62 min

Nearby

Tornado Warnings in South Dakota, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.